Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

   
Mobile Device Pairing
Green Open Access
Mathematics of Computation
Mathematics of Computation
ISSN 1088-6842(online) ISSN 0025-5718(print)

 

A differential delay equation arising from the sieve of Eratosthenes


Authors: A. Y. Cheer and D. A. Goldston
Journal: Math. Comp. 55 (1990), 129-141
MSC: Primary 11N35; Secondary 34K05
MathSciNet review: 1023043
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The differential delay equation defined by $ \omega (u) = 1/u$ for $ 1 \leq u \leq 2$ and $ (u\omega (u))' = \omega (u - 1)$ for $ u \geq 2$ was introduced by Buchstab in connection with an asymptotic formula for the number of uncanceled terms in the sieve of Eratosthenes. Maier has recently used this result to show there is unexpected irregularity in the distribution of primes in short intervals. The function $ \omega (u)$ is studied in this paper using numerical and analytical techniques. The results are applied to give some numerical constants in Maier's theorem.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Mathematics of Computation with MSC: 11N35, 34K05

Retrieve articles in all journals with MSC: 11N35, 34K05


Additional Information

DOI: http://dx.doi.org/10.1090/S0025-5718-1990-1023043-8
PII: S 0025-5718(1990)1023043-8
Article copyright: © Copyright 1990 American Mathematical Society